November 11, 2003
Aches and Pains
Question from Oceanport, New Jersey, USA:
My five year old son, who has had type 1 diabetes since he was 15 months old, has been on a pump for the last year with Humalog. Several months ago, he started getting headaches and nausea in the afternoon that lead to vomiting, which wipes him out and he often sleeps until the next morning. This happens sometimes after a low but not all the time. We have suspected migraine headaches, and have also been told that migraines can travel to the stomach, but he does not have light sensitivity. He seems to be getting these attacks one a week or every other week. Is it possible the pump or the Humalog is making him sick? Any help would be greatly appreciated.
Be sure he isn’t low. If he’s not, this is unlikely due to diabetes.
Additional comments from Dr. Donough O’Brien:
I do not think that your small son’s episodes of headache and vomiting, which do indeed seem like migraine, are related to any intrinsic property of either Humalog or the use of an insulin pump. Migraine in children with diabetes is indeed described in relation to hypoglycemia as well as to various forms of stress, to exercise, to diet, and to sleep disturbances. Rebound hypoglycemia migraine, as it may be called, seems to start after counterregulatory hormones have started to raise the blood sugar which could be the reason that these attacks do not always seem to be associated with an initial low blood sugar.
In these circumstances, I would think it a good idea, as a start, to develop a rather complete profile of blood sugars over a week or so to try to evaluate whether he is at risk for hypoglycemia on his present pump settings. If hypoglycemia turns out to be the principal underlying problem it is likely to be easily remedied, if not a much more thorough neurological investigation would be justified.
Additional comments from Barb Schreiner, diabetes nurse specialist:
One way to distinguish hypoglycemia from migraines is to do continuous blood glucose monitoring for three days. This procedure would need to be done with your son’s physician.
Additional comments from Shirley Goodman, diabetes nurse specialist:
I would not suspect that something about being on the pump would be causing these symptoms. While hypoglycemia may play a role on occasion, it certainly sounds like the episodes are not commonly linked with lows. I hope you are working with a physician who will evaluate your child’s symptoms of headaches with nausea and vomiting and determine a diagnosis that will explain the problem, and from that diagnosis help you with a treatment plan. It is often helpful for a parent to keep a diary of the events that records a pattern or associated factors. Your information may help in making a diagnosis.